Alert archive / Hawaii / Flash Flood Warnings in 2015
Flash Flood Warning 14, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Aug 22, 2015, 8:44 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2015, 8:44 PM HST (06:44 UTC)
- Expired
- Aug 22, 2015, 11:45 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 84 km from the middle of the area, began a volume at 06:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 6.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 770 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1196 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
664 WGHW50 PHFO 230644 FFWHFO HIC009-230945- /O.NEW.PHFO.FF.W.0014.150823T0644Z-150823T0945Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 844 PM HST SAT AUG 22 2015 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF MAUI IN MAUI COUNTY * UNTIL 1145 PM HST * AT 836 PM HST...RADAR SHOWED HEAVY RAIN WITH RAIN RATE OVER FOUR INCHES AN HOUR JUST EAST OF ULUPALAKUA...OR ABOUT 19 MILES SOUTHEAST OF KAHULUI. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KEOKEA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1145 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2074 15640 2071 15623 2053 15623 2058 15646 $$
2 follow-up statements
726 WGHW70 PHFO 230757 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 957 PM HST SAT AUG 22 2015 HIC009-230945- /O.CON.PHFO.FF.W.0014.000000T0000Z-150823T0945Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MAUI HI- 957 PM HST SAT AUG 22 2015 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY UNTIL 1145 PM HST... AT 942 PM HST...RADAR CONTINUES TO SHOW HEAVY RAIN OVER THE AREA JUST EAST OF ULUPALAKUA. ALTHOUGH THE RAIN RATE HAS DECREASED QUITE A BIT IN THE PAST HOUR...RADAR STILL INDICATED RAIN RATE OF OVER AN INCH PER HOUR OVER THE AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KEOKEA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1145 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2074 15640 2071 15623 2053 15623 2058 15646 $$
563 WGHW70 PHFO 230851 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 1051 PM HST SAT AUG 22 2015 HIC009-230859- /O.CAN.PHFO.FF.W.0014.000000T0000Z-150823T0945Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MAUI HI- 1051 PM HST SAT AUG 22 2015 ...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF MAUI IN MAUI COUNTY... WEATHER RADAR SHOWED THAT HEAVY RAINFALL HAS MOVED OFFSHORE. THUS THE FLASH FLOOD WARNING IS CANCELLED. ALTHOUGH THE HEAVY RAINS HAVE DECREASED...RUNOFF IS STILL OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS. A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 PM HST MONDAY FOR ALL ISLANDS. LAT...LON 2074 15640 2071 15623 2053 15623 2058 15646 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 3:50 PM HST, 4 hours 54 minutes earlier.
Area forecast discussion, Aug 22, 3:50 PM HST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 350 PM HST SAT AUG 22 2015 .SYNOPSIS... THE TRADES WILL CONTINUE TO GRADUALLY DIMINISH THROUGH SUNDAY. ABUNDANT WARM TROPICAL MOISTURE OVER THE AREA IS BRINGING HUMID AND SOGGY CONDITIONS...ALONG WITH POTENTIAL FOR LOCALLY HEAVY SHOWERS AND A FEW THUNDERSTORMS DURING THE NEXT SEVERAL DAYS. TROPICAL CYCLONE KILO IS MOVING SOUTH OF THE STATE...AND IS EXPECTED TO STRENGTHEN AS IT MAY TURN NORTH AND NORTHEAST TOWARDS THE WESTERN EDGE OF THE ISLAND CHAIN EARLY NEXT WEEK. THE FORECAST FOR THE FIRST HALF OF NEXT WEEK WILL BE ADJUSTED ACCORDINGLY DEPENDING ON THE PROGRESS AND EVOLUTION OF KILO. && .DISCUSSION... TROPICAL CYCLONE KILO...S/SW OF THE MAIN HAWAIIAN ISLANDS.... CONTINUES TO MOVE WNW WHILE SPREADING BANDS OF SHOWERS ACROSS THE E HALF OF THE ISLAND CHAIN. DURING THE AFTERNOON HOURS...A COUPLE OF OUTER RAINBANDS FROM KILO BROUGHT A FEW STRONG THUNDERSTORMS...HEAVY RAIN AND LOCALIZED FLOODING OVER THE N HALF OF THE BIG ISLAND. HEAVIEST RAINFALL WAS OBSERVED OVER THE LEE SLOPES OF MAUNA LOA E OF CAPTAIN COOK FOR WHICH A FLOOD ADVISORY WAS IN EFFECT. ON OAHU...LINGERING SHOWERS WERE OBSERVED ALONG MOST OF THE RIDGES OF THE KOOLAU MOUNTAINS...WITH A FEW SHOWERS REACHING THE MANOA AREA AND DOWNTOWN HONOLULU. MEANWHILE...THE LIGHTER WINDS WILL COMBINE WITH PERSISTING WARM AND HUMID CONDITIONS TO PUSH HEAT INDEX VALUES TO AROUND 100 DEGREES FAHRENHEIT OR EVEN HIGHER AT TIMES. THE OVERALL FORECAST SCENARIO WILL GREATLY DEPEND ON THE FINAL OUTCOME OF KILO...BUT AT THE VERY LEAST EXPECT GENERALLY CLOUDY SKIES WITH LOCALIZED HEAVY DOWNPOURS DURING THE NEXT SEVERAL DAYS. LATEST MIMIC/MODEL MOISTURE ANALYSES STILL DEPICT A VERY HUMID AIRMASS MOVING ACROSS THE AREA...WITH PWAT VALUES WELL ABOVE NORMALS. A LARGE AREA OF PWATS OVER 2 INCHES IS NOW COVERING THE WHOLE ISLAND CHAIN...WHICH PROMPTED THE INCLUSION OF KAUAI COUNTY INTO THE EXISTING FLASH FLOOD WATCH. THUS...A FLASH FLOOD WATCH IS NOW IN EFFECT FOR ALL ISLANDS THROUGH MON. THE OVERALL SYNOPTIC SCENARIO WILL KEEP POTENTIAL FOR HEAVY SHOWERS AND THUNDERSTORM ACTIVITY DURING THE NEXT SEVERAL DAYS...WITH POSSIBLE RAINFALL TOTALS OF 2 TO 4 INCHES AND ISOLATED HIGHER AMOUNTS. KILO MAY BRING MORE PERIODS OF HEAVY RAIN OVER ALREADY SATURATED GROUND...ESPECIALLY AREAS NEAR AND AROUND THE MOUNTAIN RANGES. ADDITIONAL HAZARDS LIKE STRONG WINDS AND SEAS WILL BE ASSESSED ONCE THE FORECAST FOR THE TRACK AND INTENSITY OF KILO BECOMES CLEARER...BUT FOR NOW...THE FORECAST WILL REMAIN FAIRLY WET AND UNSETTLED THROUGH MUCH OF NEXT WEEK. ALL INTERESTS IN THE STATE OF HAWAII SHOULD CLOSELY FOLLOW THE PROGRESS OF KILO BY MONITORING THE LATEST BULLETINS AND PRODUCTS ISSUED BY THE CENTRAL PACIFIC HURRICANE CENTER AND THE NATIONAL WEATHER SERVICE OFFICE IN HONOLULU. REGARDLESS OF THE FINAL OUTCOME OF KILO...NOW IS THE TIME TO REVISE YOUR EMERGENCY RESPONSE PLANS AND DETERMINE WHAT SUPPLIES YOU MAY NEED IN CASE OF A TROPICAL CYCLONE EVENT. DETAILED INFORMATION ON HOW TO PREPARE FOR AN EMERGENCY SUCH AS A HURRICANE EVENT AND MUCH MORE CAN BE FOUND AT WWW.READY.GOV. && .AVIATION... LOW LEVEL EAST TO SOUTHEASTERLY FLOW WILL CONTINUE TO ADVECT CLOUDS AND SHOWERS TOWARDS THE ISLANDS. VFR CONDS WILL PREVAIL MOST OF THE TIME BUT LOCALLY HEAVY SHOWERS WILL DRAMATICALLY REDUCE BOTH CEILINGS AND VISIBILITY AT TIMES. WINDWARD AND MOUNTAINOUS REGIONS WILL EXPERIENCE THE MOST SHOWER ACTIVITY BUT ISOLATED HEAVY DOWNPOURS ARE POSSIBLE ALONG LEEWARD SLOPES AND COASTS AS WELL. AIRMET SIERRA FOR MTN OBSCURATION ALONG EAST FACING SLOPES OF THE BIG ISLAND...MAUI...AND OAHU WILL LIKELY REMAIN NECESSARY INTO SUNDAY. ALSO...A THICK BAND OF SHOWERS ALONG THE SOUTH COAST OF THE BIG ISLAND...WITH WITH ISOLATED EMBEDDED THUNDERSTORMS AND CLOUD TOPS TO 45000 FT...IS CLEARLY VISIBLE ON BOTH SATELLITE AND RADAR MOVING SLOWLY INLAND. && .MARINE... LOCALLY STRONG WINDS OVER THE TYPICALLY WINDIER WATERS AROUND THE BIG ISLAND HAVE PROMPTED THE ISSUANCE OF A SMALL CRAFT ADVISORY...VALID THROUGH TONIGHT. WINDS SHOULD QUICKLY RELAX ON SUN AS KILO MOVES FURTHER AWAY FROM THE BIG ISLAND. A WEST SWELL FROM FORMER SUPER TYPHOON ATSANI WILL CONTINUE TO PRODUCE LOW SWELLS...WHICH SHOULD ARRIVE EARLY NEXT WEEK ALONG WEST-FACING SHORES. SWELLS FROM TROPICAL DEPRESSION KILO WILL ARRIVE ALONG SOUTH FACING SHORES ON SUNDAY. DEPENDING ON THE TRACK AND INTENSITY OF KILO...SURF COULD REACH WARNING LEVELS ON SOUTH OR WEST FACING SHORES BY MIDWEEK. MARINERS MAY ENCOUNTER HEAVY SHOWERS OR THUNDERSTORMS AS A VERY MOIST AIR MASS REMAINS ACROSS THE AREA DURING THE NEXT SEVERAL DAYS. SINCE KILO WILL DOMINATE THE FORECAST OVER HAWAIIAN WATERS WELL INTO NEXT WEEK...EVEN SMALL CHANGES IN THE TRACK OR INTENSITY OF THIS SYSTEM MAY LEAD TO BIG CHANGES IN THE FORECAST FOR ANY GIVEN AREA. MARINERS SHOULD MONITOR THE LATEST UPDATES TO STAY INFORMED ABOUT THIS RAPIDLY DEVELOPING...AND POTENTIALLY DANGEROUS SITUATION. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR NIIHAU-KAUAI-OAHU- MOLOKAI-LANAI-MAUI-BIG ISLAND. SMALL CRAFT ADVISORY UNTIL 6 AM HST SUNDAY FOR ALENUIHAHA CHANNEL-BIG ISLAND WINDWARD WATERS-BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS. && DISCUSSION/MARINE...REYNES AVIATION...BEDAL
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 4:03 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Aug 22, 7:04 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Aug 22, 7:48 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Aug 22, 8:22 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 22, 8:48 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Aug 22, 9:23 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Aug 22, 9:45 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 22, 10:53 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 22, 11:39 PM HST | Areal Flood Advisory | HFO | Hawaii | 5 hr |
| Aug 23, 12:20 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 23, 1:09 AM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Aug 23, 6:46 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Aug 23, 11:20 AM HST | Areal Flood Advisory | HFO | Honolulu | 6 hr |
| Aug 23, 1:02 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Aug 23, 1:49 PM HST | Special Marine Warning | HFO | 86 min | |
| Aug 23, 1:56 PM HST | Areal Flood Advisory | HFO | Kauai | 9 hr |
Nearby
Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.